Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 702, NWS Jackson, MS

October 13, 2001Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 1:24 PM CDT for Jasper County, Mississippi. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 1:24 PM CDT (18:24 UTC)
Expired
Oct 13, 2001, 2:30 PM CDT
In force
66 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, MS

What was reported inside it

TimeReportWhereRemark
Oct 13, 1:55 PM CDTThunderstorm Wind 52 EStringer, MSEmergency manager reported a peak wind gust of 60 mph in the community of Stringer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS54 KJAN 131826
SVRJAN
MSC061-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 230 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BAY SPRINGS...MOVING   
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE NEAR STRINGER BY 140 PM CDT... 

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3181 8932 3182 8914 3208 8905 3208 8925

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:06 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Oct 13, 4:06 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT OCT 13 2001

MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH
DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS
100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE
SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL
DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING.
850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS
MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS
UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD
FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON.
PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK
SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS
OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT
INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE
LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP
RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT
OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY
WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH
MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH
LOCALLY HIGHER AMOUNTS.

UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT
SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA
THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW
VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL
ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA
INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY
MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP
HIGHS POPS INTO SECOND PERIOD.

AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH
FRIDAY.

.PRELIM NUMBERS...
JAN 078/062/075/048  +9-0
MEI 079/067/075/048  ++10

.JAN...
MS...FLOOD WATCH WRN MS FOR TODAY
LA...FLOOD NE LA WATCH FOR TODAY
AR...FLOOD SE AR WATCH FOR TODAY

In the hours before

Special weather statement, Oct 13, 11:54 AM CDT, 1 hour 30 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 786...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1154 AM CDT SAT OCT 13 2001

MSZ026-131800-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION
OF TORNADO WATCH 786. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
GRENADA...

THIS INCLUDES THE CITY OF GRENADA...

MSZ030-131800-
TORNADO WATCH 786 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
CLAY...

THIS INCLUDES THE CITY OF WEST POINT...
Special weather statement, Oct 13, 11:55 AM CDT, 1 hour 29 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 785...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT SAT OCT 13 2001
CHANGED WORDING FROM CLEARED TO CANCELED

MSZ025-027-035-036-040>042-047-053-059>061-131800-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 785. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
LEFLORE...CARROLL...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN...
CLAIBORNE...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN MS...

THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...FAYETTE...
GREENWOOD...LEXINGTON...MAYERSVILLE...MEADVILLE...NATCHEZ...
PORT GIBSON...ROLLING FORK...VICKSBURG...YAZOO CITY...

MSZ028>033-037>039-043>045-048>051-054>057-062>066-072>074-131800-
TORNADO WATCH 785 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...HINDS...
RANKIN...SCOTT...NEWTON...COPIAH...SIMPSON...SMITH...JASPER...

IN SOUTH MISSISSIPPI:
LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...
LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DECATUR...EUPORA...FOREST...HATTIESBURG...HAZLEHURST...JACKSON...
KOSCIUSKO...LAUREL...LOUISVILLE...MACON...MENDENHALL...MONTICELLO...
PHILADELPHIA...PRENTISS...PURVIS...RALEIGH...STARKVILLE...
WEST POINT...WINONA...
Local storm report, Oct 13, 12:11 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    BROOKHAVEN                MS   WIND DAMAGE
10/13/01   LINCOLN                        POWERLINES AND TREES
                                          DOWN. SHED BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 13, 12:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    RICHLAND                  MS   TORNADO
10/13/01   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA. 2 HOUSES WITH
                                          DAMAGE. TREES DOWN.
Special weather statement, Oct 13, 12:45 PM CDT, 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT SAT OCT 13 2001

...THUNDERSTORMS...
FOR THE REMAINDER OF SATURDAY AFTERNOON AND POSSIBLY UNTIL 8
PM... WIDESPREAD SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE
WINDS UP TO 70 MPH...ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADOES...WILL OCCUR MAINLY ALONG AND EAST OF INTERSTATE 55.

ANOTHER ROUND OF THUNDERSTORMS...CURRENTLY DEVELOPING IN EAST
TEXAS AND SOUTHWEST LOUISIANA...MAY MAINTAIN THEIR
INTENSITY...AND REACH EASTERN LOUISIANA AND WESTERN MISSISSIPPI
BETWEEN 5 PM AND 9 PM.	THE MAIN SEVERE THREAT WITH THESE STORMS
WILL BE LARGE HAIL.

AT 1230 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
NEAR THE I-55 CORRIDOR...WITH SCATTERED THUNDERSTORMS DEVELOPING
EAST OF I-55 AHEAD OF THE MAIN LINE.  ANY OF THESE STORMS WILL BE
ABLE TO ROTATE...AND A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES.  REMEMBER...NOT ALL ROTATING STORMS PRODUCE
TORNADOES...BUT CAN FREQUENTLY PRODUCING DAMAGING STRAIGHT-LINE
WINDS.	IN ANY CASE...TAKE ALL WARNINGS SERIOUSLY...AND TAKE
COVER IF EITHER A SEVERE THUNDERSTORM WARNING OR TORNADO WARNING
IS ISSUED.

ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT.

...FLOODING...
FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI FOR THE REMAINED OF THIS
AFTERNOON INTO TONIGHT.

WIDESPREAD ONE TO THREE INCHES OF RAIN HAS OCCUR GENERALLY ALONG
AND WEST OF INTERSTATE 55.  THIS HEAVY RAIN WILL SHIFT INTO EAST
MISSISSIPPI THIS AFTERNOON.  ANOTHER ROUND OF MODERATE RAIN WITH
THUNDERSTORMS MIXED IN MAY PRODUCE ANOTHER ONE TO THREE INCHES OF
RAIN THROUGH MIDNIGHT.

THIS WILL PRODUCE FLOODING OF CREEKS...STREAMS...ROADS...AND SOME
RIVERS.  DO NOT DRIVE INTO AREAS WHERE HEAVY RAIN HAS FLOODED
ROADS...ESPECIALLY IF THEY CROSS BRIDGES.

...NON PRECIPITATION...
SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY.
CAUTION IS ADVISED ON AREA LAKES.

A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL
MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE
STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL
PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON.

BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS.
DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD
ALSO USE CAUTION WHEN ON THE ROAD TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Oct 13, 1:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    PRENTISS                  MS   WIND DAMAGE
10/13/01   JEFFERSON DAVIS                ROOF BLOWN OFF OF A BARN
                                          AND LARGE TREE DOWN NEAR
                                          A FARM HOUSE BY THE CITY
                                          OF PRENTISS. REPORTED BY
                                          HATTIESBURG MHP.

0103 PM    5N ENTERPRISE             MS   WIND DAMAGE
10/13/01   CLARKE                         FOUR TREES DOWN NEAR
                                          COUNTY ROAD 337. REPORTED
                                          BY SO IN CLARKE COUNTY.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:07 AM CDTSevere Thunderstorm WarningJANWashington53 min
Oct 13, 7:35 AM CDTTornado WarningJANSmith25 min
Oct 13, 7:42 AM CDTSevere Thunderstorm WarningJANWarren33 min
Oct 13, 7:59 AM CDTTornado WarningJANScott31 min
Oct 13, 8:10 AM CDTTornado WarningJANCopiah35 min
Oct 13, 8:32 AM CDTTornado WarningJANRankin43 min
Oct 13, 8:42 AM CDTSevere Thunderstorm WarningJANAdams33 min
Oct 13, 8:57 AM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
Oct 13, 9:00 AM CDTTornado WarningJANMadison, Yazoo30 min
Oct 13, 9:10 AM CDTTornado WarningJANAdams, Franklin50 min
Oct 13, 9:21 AM CDTSevere Thunderstorm WarningJANClaiborne, Warren29 min
Oct 13, 9:28 AM CDTSevere Thunderstorm WarningJANMadison, Yazoo52 min
Oct 13, 9:33 AM CDTSevere Thunderstorm WarningJANHinds57 min
Oct 13, 9:34 AM CDTTornado WarningJANJefferson41 min
Oct 13, 9:40 AM CDTSevere Thunderstorm WarningJANSimpson35 min
Oct 13, 9:44 AM CDTTornado WarningJANCopiah, Lincoln46 min
Oct 13, 9:49 AM CDTSevere Thunderstorm WarningJANClaiborne26 min
Oct 13, 10:01 AM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Oct 13, 10:14 AM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 10:26 AM CDTTornado WarningJANHinds49 min
Oct 13, 10:30 AM CDTTornado WarningJANCopiah45 min
Oct 13, 10:35 AM CDTSevere Thunderstorm WarningJANForrest55 min
Oct 13, 10:38 AM CDTSevere Thunderstorm WarningJANMarion37 min
Oct 13, 10:51 AM CDTSevere Thunderstorm WarningJANMadison54 min
Oct 13, 10:55 AM CDTSevere Thunderstorm WarningJANNoxubee50 min
Oct 13, 11:06 AM CDTTornado WarningJANRankin24 min
Oct 13, 11:10 AM CDTSevere Thunderstorm WarningJANCopiah, Lincoln50 min
Oct 13, 11:32 AM CDTSevere Thunderstorm WarningJANClarke43 min
Oct 13, 11:41 AM CDTSevere Thunderstorm WarningJANLowndes49 min
Oct 13, 11:49 AM CDTSevere Thunderstorm WarningJANLawrence, Simpson56 min
Oct 13, 11:54 AM CDTSevere Thunderstorm WarningJANRankin51 min
Oct 13, 12:18 PM CDTSevere Thunderstorm WarningJANClarke57 min
Oct 13, 12:31 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion44 min
Oct 13, 12:35 PM CDTSevere Thunderstorm WarningJANLamar25 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANLeake, Scott, Smith59 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANSimpson59 min
Oct 13, 12:46 PM CDTTornado WarningJANMarion29 min
Oct 13, 12:50 PM CDTSevere Thunderstorm WarningJANCovington, Jones55 min
Oct 13, 1:08 PM CDTTornado WarningJANCovington, Jefferson Davis, Lamar, Marion47 min
Oct 13, 1:13 PM CDTTornado WarningJANClay32 min
Oct 13, 1:36 PM CDTTornado WarningJANForrest39 min
Oct 13, 1:41 PM CDTFlash Flood WarningJANMontgomery2 hr
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANChoctaw, Neshoba, Winston64 min
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANNewton64 min
Oct 13, 1:44 PM CDTTornado WarningJANJasper31 min
Oct 13, 1:51 PM CDTTornado WarningJANCovington, Jones39 min
Oct 13, 2:04 PM CDTSevere Thunderstorm WarningJANWebster41 min
Oct 13, 2:09 PM CDTTornado WarningJANOktibbeha51 min
Oct 13, 2:12 PM CDTSevere Thunderstorm WarningJANLauderdale48 min
Oct 13, 2:24 PM CDTSevere Thunderstorm WarningJANClarke, Jasper66 min
Oct 13, 2:29 PM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 2:31 PM CDTTornado WarningJANJones29 min
Oct 13, 2:34 PM CDTTornado WarningJANClarke, Jasper56 min
Oct 13, 2:36 PM CDTTornado WarningJANKemper24 min
Oct 13, 2:38 PM CDTSevere Thunderstorm WarningJANForrest37 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee64 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANLauderdale64 min
Oct 13, 2:56 PM CDTTornado WarningJANJones34 min
Oct 13, 3:03 PM CDTTornado WarningJANLauderdale57 min
Oct 13, 3:16 PM CDTFlash Flood WarningJANClarke, Clay, Forrest, Jasper, Jones, Kemper and 8 more119 min
Oct 13, 3:20 PM CDTSevere Thunderstorm WarningJANClay25 min
Oct 13, 3:26 PM CDTTornado WarningJANLowndes, Noxubee34 min
Oct 13, 3:31 PM CDTSevere Thunderstorm WarningJANClarke44 min
Oct 13, 3:39 PM CDTTornado WarningJANClarke36 min
Oct 13, 6:07 PM CDTFlash Flood WarningJANForrest113 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.